Trying to stay positive

Insomnia Forum Insomnia Help Trying to stay positive

Want some expert advice to improve your sleep? Get the free insomnia sleep training course!

This topic contains 3 replies, has 4 voices, and was last updated by LCF 2 days, 10 hours ago.

Viewing 4 posts - 1 through 4 (of 4 total)
  • Author
    Posts
  • #35533

    littlewiltse
    ✘ Not a client

    I’ve had severe insomnia for 1.5 years. I’ve tried CBTI and ACT but haven’t been successful. I think I’m part because I’m still taking sleeping medications. I’d like to hear how others used CBTI and ACT to get off sleeping meds and get their life and sleep back.

    #35543

    delv-x
    ✘ Not a client

    I’ve been working on it for about the same amount of time and have had ups and downs. Sleep medication will help aid to a degree and if it helps, continue. If you’d like to stop, consult your doctor for an exit strategy. Usually the best way is to set a date to start and then start with half the dose. Chances are things will be the same or better. Regardless, stay at that dose for a week or two or whatever then either stop or go to quarter and repeat. Hope this helps.

    I was off medication for 7 months and I know I can sleep without them!

    #35584

    Deb
    ✓ Client

    You may want to get some help with implementing the therapies. CBT-I is hard to do alone without support. It can take weeks and sometimes it’s hard to keep going without encouragement and a helping hand. Martin here on this website is a terrific coach for CBT-I.

    ACT is tricky. They may think you’re doing it correctly when in fact, you aren’t. It won’t work if you’re not doing it right. I got help with this. Once I got past my mental roadblocks and understood how to implement ACT correctly, it took less than two weeks to recover.

    #35589

    LCF
    ✘ Not a client

    Deb, I can’t help you with using ACT to get off your sleep meds, but I do know how to get off sleep meds without CBT/ACT. I took 1 mg Ativan every night for over 16 years and came off it without too much trouble over three months. That might seem an excessive time, but I had virtually no withdrawal symptoms even after being so habituated to the medication.

    You didn’t state what you’re taking, but the strategy is to go slowly and make cuts of 10% of your current dose every week or two, depending on how you feel. This strategy was first suggested by Dr. Ashton a while back, and a lot of people get off medications successfully this way.

    I would not suggest a 50% cut of any medication you’ve been on for any length of time, particularly the benzodiazepines and z-drugs but also antidepressants, though to a lesser extent. That’s how you can end up with serious withdrawal symptoms. And I will add that most doctors, in my experience, do not know how to get their patients off medications properly. It’s not something they’re taught and they don’t understand because they’ve usually not had to go through it.

Viewing 4 posts - 1 through 4 (of 4 total)

Get involved in this discussion! Log in or register now to have your say!


Want help from an expert sleep coach?

My name is Martin Reed and I am the founder of Insomnia Coach®. Enroll in my free sleep training course and get better sleep.

  • * Get one email every day for two weeks.
  • * Follow my advice and your sleep will improve.
  • * Learn the mistakes you’re making that are ruining your sleep.
  • * 97% of subscribers say they would recommend the course to a friend.
  • * Your email address will not be shared or sold. You can unsubscribe at any time.

Learn more about my free sleep training for insomnia or get started right now:

Certified Health Education Specialist logo Certification in Clinical Sleep Health logo ACE-certified Health Coach logo American Academy Sleep Medicine membership badge